Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 35, NWS Los Angeles, CA

October 15, 2015Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 15, 2015, 5:19 PM PDT for Los Angeles County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2015, 5:19 PM PDT (00:19 UTC)
Expired
Oct 15, 2015, 8:15 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Edwards AFB radar (KEYX), 60 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 15, 7:22 PM PDTFLASH FLOOD4 Nne Palmdale, CA1 FOOT OF MUD ACROSS THE ROADWAY ON AVENUE M AND 45TH ST W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
912 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

437 
WGUS56 KLOX 160025
FFWLOX
CAC037-160315-
/O.NEW.KLOX.FF.W.0035.151016T0019Z-151016T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
519 PM PDT THU OCT 15 2015

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 815 PM PDT
    
* AT 519 PM PDT...DOPPLER RADAR AND AUTOMATED GAGES INDICATED 
  THUNDERSTORMS SPREADING EASTWARD ACROSS THE ANTELOPE VALLEY FROM 
  LANCASTER AND PALMDALE...PRODUCING HEAVY RAIN ACROSS THE WARNED 
  AREA. THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN IN 
  EXCESS OF 4 INCHES PER HOUR...RESULTING IN LIFE-THREATENING FLASH 
  FLOODING IN THE WESTERN ANTELOPE VALLEY. THE HEAVY RAIN IS LIKELY 
  TO PRODUCE ADDITIONAL FLASH FLOODING...ALONG WITH DEBRIS FLOWS 
  WITHIN THE WARNED AREA. 

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... LAKE LOS 
  ANGELES... PEARBLOSSOM... LLANO... LITTLEROCK... SADDLEBACK BUTTE 
  STATE PARK... AND HIGHWAY 138 BETWEEN LLANO AND THE SAN BERNARDINO 
  COUNTY LINE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3449 11768 3448 11809 3482 11817 3482 11767

$$

SMITH/WOFFORD
1 follow-up statement
450 
WGUS76 KLOX 160154
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
649 PM PDT THU OCT 15 2015

CAC037-160159-
/O.CAN.KLOX.FF.W.0035.000000T0000Z-151016T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
649 PM PDT THU OCT 15 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN LOS ANGELES COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED IN THE WARNING AREA...AND FLOODING IS NO 
LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3449 11768 3448 11809 3482 11817 3482 11767

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 2:15 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Oct 15, 2:15 PM PDT, 3 hours 4 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PDT THU OCT 15 2015

.SYNOPSIS...

LOW PRESSURE ALOFT WILL SUPPORT SHOWER AND THUNDERSTORM ACTIVITY
ACROSS THE REGION THROUGH TONIGHT. THE ACTIVITY IS EXPECTED TO
LINGER IN THE MOUNTAINS AND DESERTS THROUGH SATURDAY.  ANOTHER LOW
PASSING TO OUR NORTH SUNDAY WILL LEAD TO A DROP IN TEMPERATURES.
COASTAL MORNING CLOUDS AND PATCHY FOG IS POSSIBLE THROUGH SUNDAY.
EARLY NEXT WEEK HIGH PRESSURE WILL SUPPORT A WARMING TREND WITH
OFFSHORE WINDS POSSIBLE.

&&

.SHORT TERM (TODAY-SUN)...ANOTHER ACTIVE CONVECTIVE DAY ACROSS THE
MOUNTAINS BUT SO FAR VITUALLY NO CONVECTION ACROSS THE COAST AND
VALLEYS. AS EXPECTED THE STORMS ARE MOVING MUCH SLOWER ACROSS THE
WESTERN PORTION OF THE FORECAST AREA AS THE UPPER LOW MOVES OVERHEAD
AND THIS HAS HELPED GENERATE PROLONGED INTENSE RAINFALL RATES.
ACROSS LA COUNTY THE STORMS ARE MOVING FASTER AND NOT ACCUMULATING
AS MUCH. WILL KEEP LOW CHANCES FOR THUNDERSTORMS AT LOWER ELEVATIONS
THROUGH THE EVENING AS THERE IS PLENTY OF MOISTURE AVAILABLE AND WE
ARE GETTING A LOT OF SUNSHINE AND SURFACE HEATING, THOUGH
INSTABILITY IS MARGINAL.

OVERNIGHT THE LOW WILL CONTINUE ITS SLOW TREK EAST AND WITH AMPLE
MOISTURE AND INSTABILITY IT SEEMS PRUDENT TO KEEP THUNDERSTORM
CHANCES GOING THROUGH THE NIGHT OVER THE MTNS AND AV. FOR THE COAST
AND VALLEYS MODELS AGAIN SHOW A FAIRLY DEEP MARINE INVERSION AND WE
SHOULD SEE PLENTY OF LOW CLOUDS DEVELOPING OVERNIGHT INTO FRIDAY
MORNING. NOT EXPECTING TOO MUCH CHANGE IN TEMPS FRIDAY FROM TODAY,
PERHAPS A DEGREE OR TWO COOLER OVERALL. BEST CHANCES FOR CONVECTION
ARE AGAIN OVER THE MOUNTAINS BUT FOCUSING A BIT FURTHER EAST AS THE
LOW MOVES IN THAT DIRECTION.

NOT MUCH CHANGE SATURDAY WITH AGAIN A REPEAT OF LOW CLOUDS FOR COAST
AND VALLEYS. DID ADD SMALL POPS TO THE LA/VENTURA MTNS AND AV AS
THERE IS STILL ENOUGH LINGERING MOISTURE AND INSTABILITY TO FIRE OFF
AN ISOLATED STORM OR TWO.

A TROF WILL MOVE THROUGH THE AREA SUNDAY. AFTER SEVERAL RUNS OF
PUSHING THE TROF FARTHER INLAND THE LATEST OPERATIONAL GFS HAS
WOBBLED IT TO THE WEST. THE NAM AND ECMWF STILL KEEP IT INAIDE AND
DRIER AND WILL HOLD ONTO THAT SOLUTION FOR NOW. BUT MAY EVENTUALLY
HAVE TO ADD SOME SMALL POPS ACROSS OUR INTERIOR BORDER WITH KERN AND
SBD COUNTIES AS SOME LIGHT UPSLOPE FLOW MIGHT INTERACT WITH LOW LVL
MOISTURE FROM THE DISSIPATED COLD FRONT TO GENERATE SOME LIGHT
PRECIP THERE. HIGHS SUNDAY GENERALLY A COUPLE DEGREES COOLER
OVERALL.

.LONG TERM (MON-THU)...AFTER THE SUNDAY TROF PASSAGE SOME SECONDARY
ENERGY COMES IN BEHIND THAT AND CARVES OUT A NEW TROF THAT EXTENDS
INTO NRN MEXICO WITH NORTHERLY FLOW ALOFT ACROSS SRN CA. AT THE SAME
TIME SURFACE PRESSURES WILL INCREASE ACROSS THE GREAT BASIN AND LEAD
TO A LIGHT TO MODERATE OFFSHORE FLOW TUE AND WED. SO NOT MUCH CHANGE
IN TEMPERATURES MONDAY, BUT MUCH WARMER TUE/WED WITH THE OFFSHORE
FLOW AND RIDGE BUILDING FROM THE NORTH. COULD BE SOME LOCALLY GUSTY
SANTA ANA WINDS WITH THIS ASSUMING THE PATTERN HOLDS. GRADIENTS
WEAKEN SOME ON THURSDAY SO LIKELY SOME COOLING THEN ALONG WITH
LIGHTER WINDS.

&&

.AVIATION...15/1800Z.
NO MARINE LAYER PRESENT...BUT STRATUS IS. OVERALL BRIEF SCT
CONDITIONS 18-21Z TODAY...BUT MODERATE CONFIDENCE THAT BKN025-35
CONDITIONS WILL GENERALLY FORM BETWEEN 20 AND 22Z WITH MOIST AND
UNSTABLE CONDITIONS. 20 PERCENT CHANCE FOR A SHOWER OR THUNDERSTORM
AT ALL AIRPORTS TODAY...WITH BEST WINDOW BETWEEN 20 AND 03Z.
LOCALIZED IFR WITH LLWS POSSIBLE NEAR ANY THUNDERSTORMS. STRATUS
LIKELY TO REFORM TONIGHT OVERALL ALL AIRPORTS EXPECTED KPMD AND
KWJF...BUT CIGS ABOUT 005 HIGHER THAN THIS MORNING. 60 PERCENT
CHANCE FOR A COHERENT MARINE LAYER TO FORM TONIGHT.

KLAX...20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM
TODAY...PRIMARILY BETWEEN 20 AND 01Z. SCT-BKN025-035 CONDITIONS TO
PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL
CIGS BETWEEN 20 AND 02Z. MVFR CIGS 015-025 LIKELY TONIGHT. NO
SIGNIFICANT EAST WINDS EXPECTED...UNLESS AN UNLUCKY THUNDERSTORM
FORMS.

KBUR...30 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM
TODAY...PRIMARILY BETWEEN 20 AND 03Z. SCT-BKN020-030 CONDITIONS TO
PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL
CIGS BETWEEN 20 AND 02Z. MVFR CIGS 010-020 LIKELY TONIGHT.

&&

.MARINE...15/900 AM... THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS
OVER THE COASTAL WATERS TODAY. ANY THUNDERSTORM COULD PRODUCE GUSTY
WINDS. THERE ARE RANDOM PATCHES OF FOG WITH VISIBILITIES AROUND 1
MILE...BUT IT IS HARD TO SEE ON SATELLITE. HIGH CONFIDENCE IN
NORTHWEST FLOW INCREASING EACH DAY FRIDAY THROUGH SUNDAY WITH SMALL
CRAFT CONDITIONS LIKELY NORTH OF SAN NICOLAS ISLAND. CHOPPY SEAS
EXPECTED NORTH OF SAN ONOFRE OVER THE WEEKEND.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...MW
AVIATION/MARINE...KITTELL
SYNOPSIS...MUNROE

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Oct 15, 6:00 AM PDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU OCT 15 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-161300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT THU OCT 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR
HAZARDOUS SEA AND DRIVING CONDITIONS OVER THE AREA TODAY.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH WEAKER WINDS ALOFT
WILL BRING HAZARDOUS DRIVING CONDITIONS OVER INTERIOR SECTIONS WITH
A SMALL POSSIBILITY FLASH FLOODING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KITTELL

In the hours before

Local storm report, Oct 15, 4:01 PM PDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OXNARD CA
401 PM PDT THU OCT 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             9 SW LANCASTER          34.61N 118.30W
10/15/2015  E1.75 INCH       LOS ANGELES        CA   PUBLIC

            ESTIMATED GOLF BALL SIZE HAIL IN LEONA VALLEY.

&&

HALL
Local storm report, Oct 15, 4:22 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
422 PM PDT THU OCT 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FLASH FLOOD      16 WNW LANCASTER        34.78N 118.43W
10/15/2015                   LOS ANGELES        CA   LAW ENFORCEMENT

            RESCUE IN PROGRESS NEAR HIGHWAY 138 AND 170TH ST DUE TO
            VEHICLES STUCK IN FLOODING AND MUD FLOWS. CHP REPORTS
            HEAVY FLOODING AND WATER RUSHING THROUGH THE AREA.

&&

HALL
Local storm report, Oct 15, 4:25 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PDT THU OCT 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      8 SW LANCASTER          34.61N 118.27W
10/15/2015                   LOS ANGELES        CA   LAW ENFORCEMENT

            CHP SHUTTING DOWN ELIZABETH LAKE ROAD AND BOUQUET CANYON
            RD. ROADS ARE IMPASSABLE WEST FROM JOHNSON HILL.

&&

HALL
Local storm report, Oct 15, 5:10 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
510 PM PDT THU OCT 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     FLASH FLOOD      4 NNE VAL VERDE         34.50N 118.62W
10/15/2015                   LOS ANGELES        CA   LAW ENFORCEMENT

            LAKE HUGHES ROAD CLOSED AT CASTAIC ROAD.

&&

HALL
Local storm report, Oct 15, 5:12 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
512 PM PDT THU OCT 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             5 W PALMDALE            34.59N 118.17W
10/15/2015  E1.00 INCH       LOS ANGELES        CA   NWS EMPLOYEE

            QUARTER SIZE HAIL AT W AVENUE P IN PALMDALE.

&&

HALL
Local storm report, Oct 15, 5:15 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
515 PM PDT THU OCT 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FUNNEL CLOUD     5 SSW LANCASTER         34.62N 118.20W
10/15/2015                   LOS ANGELES        CA   TRAINED SPOTTER

            FUNNEL CLOUD OBSERVED NEAR RANCHO VISTA IN WEST PALMDALE.

&&

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:29 PM PDTSevere Thunderstorm WarningLOXLos Angeles73 min
Oct 15, 6:40 PM PDTFlash Flood WarningLOXLos Angeles, Ventura2 hr
Oct 15, 7:16 PM PDTFlash Flood WarningLOXSan Luis Obispo3 hr
Oct 15, 9:30 PM PDTFlash Flood WatchLOX23 hr
Oct 16, 8:51 AM PDTSmall Craft AdvisoryLOX12 hr
Oct 16, 1:44 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara, Ventura3 hr
Oct 16, 2:26 PM PDTFlash Flood WarningLOXSanta Barbara, Ventura3 hr
Oct 16, 3:56 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.